Stability estimate for the Helmholtz equation with rapidly jumping coefficients

Abstract

The goal of this paper is to investigate the stability of the Helmholtz equation in the high-frequency regime with non-smooth and rapidly oscillating coefficients on bounded domains. Existence and uniqueness of the problem can be proved using the unique continuation principle in Fredholm’s alternative. However, this approach does not give directly a coefficient-explicit energy estimate. We present a new theoretical approach for the one-dimensional problem and find that for a new class of coefficients, including coefficients with an arbitrary number of discontinuities, the stability constant (i.e. the norm of the solution operator) is bounded by a term independent of the number of jumps. We emphasize that no periodicity of the coefficients is required. By selecting the wave speed function in a certain “resonant” way, we construct a class of oscillatory configurations, such that the stability constant grows exponentially in the frequency. This shows that our estimates are sharp.

This is a preview of subscription content, log in to check access.

References

  1. 1.

    Alessandrini, G.: Strong unique continuation for general elliptic equations in 2d. J. Math. Anal. Appl. 386(2), 669–676 (2012)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Anderson, P.W.: Absence of diffusion in certain random lattices. Phys. Rev. 109, 1492–1505 (1958)

    Article  Google Scholar 

  3. 3.

    Aziz, A.K., Kellogg, R.B., Stephens, A.B.: A two point boundary value problem with a rapidly oscillating solution. Numer. Math. 53(1–2), 107–121 (1988)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Baskin, D., Spence, E.A., Wunsch, J.: Sharp high-frequency estimates for the Helmholtz equation and applications to boundary integral equations. SIAM J. Math. Anal. 48(1), 229–267 (2016)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Bellassoued, M.: Carleman estimates and distribution of resonances for the transparent obstacle and application to the stabilization. Asymptot. Anal. 35(3–4), 257–279 (2003)

    MathSciNet  MATH  Google Scholar 

  6. 6.

    Bouchitté, G., Felbacq, D.: Homogenization near resonances and artificial magnetism from dielectrics. Comptes Rendus Mathematique 339(5), 377–382 (2004)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Burq, N.: Décroissance de l’énergie locale de l’équation des ondes pour le problème extérieur et absence de résonance au voisinage du réel. Acta Math. 180(1), 1–29 (1998)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Chaumont-Frelet, T.: Finite element approximation of Helmholtz problems with application to seismic wave propagation. Ph.D. thesis, INSA de Rouen (2015)

  9. 9.

    Cummings, P., Feng, X.: Sharp regularity coefficient estimates for complex-valued acoustic and elastic Helmholtz equations. Math. Models Methods Appl. Sci. 16(1), 139–160 (2006)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Esterhazy, S., Melenk, J.M.: On Stability of Discretizations of the Helmholtz Equation, pp. 285–324. Springer, Berlin (2012)

    Google Scholar 

  11. 11.

    Frisch, U., Froeschle, C., Scheidecker, J.-P., Sulem, P.-L.: Stochastic resonance in one-dimensional random media. Phys. Rev. A 8(3), 1416 (1973)

    Article  Google Scholar 

  12. 12.

    Graham, I.G., Sauter, S.A.: Stability and error analysis for the Helmholtz equation with variable coefficients. ArXiv e-prints (2018)

  13. 13.

    Ihlenburg, F.: Finite Element Analysis of Acoustic Scattering. Springer, New York (1998)

    Google Scholar 

  14. 14.

    Jerison, D., Kenig, C.: Unique continuation and absence of positive eigenvalues for Schrödinger operators. Ann. Math. 121(3), 463–488 (1985)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Lagendijk, A., van Tiggelen, B.A.: Resonant multiple scattering of light. Phys. Rep. 270(3), 143–215 (1996)

    Article  Google Scholar 

  16. 16.

    Lahini, Y., Avidan, A., Pozzi, F., Sorel, M., Morandotti, R., Christodoulides, D.N., Silberberg, Y.: Anderson localization and nonlinearity in one-dimensional disordered photonic lattices. Phys. Rev. Lett. 100(1), 013906 (2008)

    Article  Google Scholar 

  17. 17.

    Lowe, M.J.: Matrix techniques for modeling ultrasonic waves in multilayered media. IEEE Trans. Ultrason. Ferroelectr. Freq. Control 42(4), 525–542 (1995)

    Article  Google Scholar 

  18. 18.

    Makridakis, C., Ihlenburg, F., Babuška, I.: Analysis and finite element methods for a fluid-solid interaction problem in one dimension. Math. Models Methods Appl. Sci. 6(8), 1119–1141 (1996)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Makris, K.G., Brandstötter, A., Ambichl, P., Musslimani, Z.H., Rotter, S.: Wave propagation through disordered media without backscattering and intensity variations. Light Sci. Appl. 6(9), e17035 (2017)

    Article  Google Scholar 

  20. 20.

    Melenk, J.M.: On Generalized Finite Element Methods. Ph.D. thesis, University of Maryland (1995)

  21. 21.

    Melenk, J.M., Sauter, S.: Convergence analysis for finite element discretizations of the Helmholtz equation with Dirichlet-to-Neumann boundary conditions. Math. Comput. 79(272), 1871–1914 (2010)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Melenk, J.M., Sauter, S.: Wavenumber explicit convergence analysis for Galerkin discretizations of the Helmholtz equation. SIAM J. Numer. Anal. 49(3), 1210–1243 (2011)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Moiola, A., Spence, E.A.: Acoustic transmission problems: wavenumber-explicit bounds and resonance-free regions. ArXiv e-prints (2017)

  24. 24.

    Morawetz, C.S., Ludwig, D.: An inequality for the reduced wave operator and the justification of geometrical optics. Commun. Pure Appl. Math. 21, 187–203 (1968)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Ohlberger, M., Verfürth, B.: A new heterogeneous multiscale method for the Helmholtz equation with high contrast. Multiscale Model. Simul. 16(1), 385–411 (2018)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Perthame, B., Vega, L.: Morrey–Campanato estimates for Helmholtz equations. J. Funct. Anal. 164(2), 340–355 (1999)

    MathSciNet  Article  Google Scholar 

  27. 27.

    Popoff, S.M., Lerosey, G., Carminati, R., Fink, M., Boccara, A.C., Gigan, S.: Measuring the transmission matrix in optics: an approach to the study and control of light propagation in disordered media. Phys. Rev. Lett. 104, 100601 (2010)

    Article  Google Scholar 

  28. 28.

    Popov, G., Vodev, G.: Resonances near the real axis for transparent obstacles. Commun. Math. Phys. 207(2), 411–438 (1999)

    MathSciNet  Article  Google Scholar 

  29. 29.

    Ralston, J.V.: Trapped rays in spherically symmetric media and poles of the scattering matrix. Commun. Pure Appl. Math. 24, 571–582 (1971)

    MathSciNet  Article  Google Scholar 

  30. 30.

    Rellich, F.: Darstellung der Eigenwerte von \(\Delta u+\lambda u=0\) durch ein Randintegral. Math. Z. 46, 635–636 (1940)

    MathSciNet  Article  Google Scholar 

  31. 31.

    Sebbah, P.: Waves and Imaging Through Complex Media. Springer, Berlin (2001)

    Google Scholar 

  32. 32.

    Spence, E.A.: Wavenumber-explicit bounds in time-harmonic acoustic scattering. SIAM J. Math. Anal. 46(4), 2987–3024 (2014)

    MathSciNet  Article  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Stefan Sauter.

Additional information

The authors gratefully acknowledge support by the Swiss National Science Foundation under Grant No. 172803. The authors are also grateful to the Applied Mathematics Department at ENSTA ParisTech for the kind hospitality in the fall semester 2016 and the Hausdorff Research Institute for Mathematics in Bonn for Visiting Fellowships in their 2017 Trimester Programme on Multiscale Methods, during which part of this work was carried out.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Sauter, S., Torres, C. Stability estimate for the Helmholtz equation with rapidly jumping coefficients. Z. Angew. Math. Phys. 69, 139 (2018). https://doi.org/10.1007/s00033-018-1031-9

Download citation

Mathematics Subject Classification

  • Primary: 65N80
  • 65N12
  • 35B35
  • Secondary: 35J05

Keywords

  • Helmholtz equation
  • High frequency
  • Heterogeneous media
  • Stability estimates